Arizona, 2006

Flash Flood in Arizona, August 12, 2006

August 12, 2006 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:45 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 2:45 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SAT AUG 12 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER ARIZONA
INTO THE EARLY PART OF NEXT WEEK. DRIER AIR ALOFT WILL MOVE INTO
WESTERN PARTS OF THE STATE NEXT WEEK LEADING TO A DECREASING TREND
OF THUNDERSTORMS IN THAT AREA...WHILE AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS IN THE EAST.

&&

.DISCUSSION...AFTERNOON RADAR IMAGERY SHOWING ISOLATED TO SCATTERED
THUNDERSTORM ACTIVITY OVER MAINLY CENTRAL AND EASTERN PORTIONS OF
THE STATE. DRIER AIR FROM THE WEST APPEARS TO BE LIMITING
THUNDERSTORM GROWTH WEST OF SELIGMAN AS EXPECTED. HEAVY RAIN HAS
BEEN THE ISSUE WITH STORMS TODAY. LOW INERTIAL INSTABILITY ALOFT AND
STRONGER WINDS ARE ALLOWING FOR GOOD ANVIL GENERATION WHICH IS
LIMITING DESTABILIZATION OVER SOME AREAS AS WELL.

MODELS CONTINUE TREND OF KEEPING THE WESTERN SECTIONS ON A DRYING
TREND...WHILE MOISTURE REMAINS OVER THE EASTERN SECTIONS OF THE
FORECAST AREA. QUESTION REMAINS ON HOW MUCH DRYING/STABILIZATION
WILL OCCUR ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. GFS
SOUNDINGS INDICATE SUFFICIENT INSTABILITY/LOW LEVEL MOISTURE FOR
THUNDERSTORMS ALL NEXT WEEK FROM FLAGSTAFF EASTWARD. FOR NOW WILL GO
WITH CURRENT TREND OF DECREASING THUNDERSTORM CHANCES TO BELOW
CLIMATOLOGY ALL LOCATIONS BY MID WEEK AND BEYOND...ALTHOUGH
POSSIBILITY EXISTS FOR MOISTURE RETURN IN THE LOW LEVELS LATER IN
THE WEEK FROM MEXICO IF LARGE THUNDERSTORM COMPLEXES DEVELOP OR IF
MONSOON BOUNDARY PUSHES WESTWARD AGAIN.

STAUDENMAIER

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE OVER THE AREA THROUGH 06Z. A FEW OF THE STRONGER STORMS
WILL PRODUCE IFR CIGS AND VSBYS ALONG WITH VARIABLE GUSTY WINDS.
CLOUDS AND ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER OVERNIGHT
ALONG AND EAST OF A KPGA TO KPAN LINE. MORE SCT THUNDERSTORMS ARE
EXPECTED AREAWIDE AFT 18Z SUNDAY...EXCEPT NORTHWEST OF KFLG
COVERAGE WILL BE MORE ISOLD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

TC

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 10:00 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 12 2006

AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY. AS A
RESULT...EXPECT SCATTERED THUNDERSTORMS ACROSS NORTHERN
ARIZONA...ESPECIALLY CENTRAL AND EAST CENTRAL PORTIONS OF THE STATE.
BECAUSE OF A VERY MOIST CONDITIONS ALOFT...VERY HEAVY RAIN IS
EXPECTED WITH THE STRONGER STORMS AND FLASH FLOODING WILL BE A
THREAT. AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS
WILL BE MOST VULNERABLE TO POTENTIAL FLASH FLOODING ISSUES IN THE
EVENT OF HEAVY RAINFALL TODAY. STORMS TODAY WILL GENERALLY MOVE FROM
WEST TO EAST ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT SCATTERED THUNDERSTORMS GENERALLY IN THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS CENTRAL AND EASTERN PORTIONS OF
NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The radar

The Flagstaff radar (KFSX), 122 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 12, 5:10 PM MST to 5:45 PM MST
Where
Navajo County, White Cone
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Water was rushing across a road in White Cone. People were standing on top of cars waiting to be rescued.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529553.